Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 8, 2004, 12:52 PM EDT for Bedford County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2004, 12:52 PM EDT (16:52 UTC)
- Expired
- Sep 8, 2004, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 081654
FFWRNK
VAC019-515-081945-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT WED SEP 8 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEDFORD IN SOUTH CENTRAL VIRGINIA
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 345 PM EDT
* AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR GOODVIEW...OR ABOUT OVER
MONETA...MOVING NORTH AT 50 MPH. THIS HEAVY RAIN WILL QUICKLY CAUSE
FLOODING OF CREEKS AND STREAMS ACROSS BEDFORD COUNTY.
* LOCATIONS IMPACTED INCLUDE...
CHAMBLISSBURG...
THAXTON...
BEDFORD CITY...
ADDITIONAL RAINFALL AMOUNTS OF 3 INCHES IN THE NEXT HOUR ARE POSSIBLE
IN THE WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3741 7928 3738 7929 3713 7956 3724 7981
3745 7964 3745 7958 3749 7957 3751 7952
3752 7949 3754 7949
$$
JH2 follow-up statements
000
WGUS71 KRNK 081904
FFSRNK
VAC019-515-081945-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT WED SEP 8 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM EDT FOR BEDFORD
COUNTY...
AT 255 PM EDT...A TRAINED SPOTTER REPORTED FLASH FLOODING OF HIGHWAY
619 NEAR STEWARTSVILLE. ANOTHER BAND OF HEAVY STORMS WILL MOVE THROUGH
THE COUNTY UNTIL 330 PM. THE HEAVY RAIN WILL EXACERBATE THE FLASH
FLOODING ACROSS BEDFORED COUNTY...ESPECIALLY IN THE SOUTHERN HALF OF
THE COUNTY.
FLASH FLOODING WILL ALSO OCCUR IN AND AROUND...BEDFORD
CITY...CHAMBLISSBURG...GOODE...GOODVIEW...MONETA...SEDALIA AND THAXTON.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
LAT...LON 3741 7928 3738 7929 3713 7956 3724 7981
3745 7964 3745 7958 3749 7957 3751 7952
3752 7949 3754 7949
$$
05000 WGUS71 KRNK 081940 FFSRNK VAC019-515-082000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT WED SEP 8 2004 ...THE FLASH FLOOD WARNING FOR BEDFORD COUNTY OF VIRGINIA WILL BE ALLOWED TO EXPIRE AT 345 PM EDT... THE HEAVY RAIN WHICH PROMPTED THE WARNING HAS MOVED EAST OF THE AREA. AS OF 335 PM EDT...NO SIGNIFICANT FLOODING WAS BEING REPORTED IN BEDFORD COUNTY. ALTHOUGH SHOWERS WILL LINGER INTO THIS AFTERNOON...A PROLONGED PERIOD OF ADDITIONAL HEAVY RAIN IS NO LONGER EXPECTED. WATER LEVELS IN BEDFORD COUNTY ARE EXPECTED TO SLOWLY RECEDE FOR THE REST OF THE AFTERNOON. HOWEVER...RUNOFF FROM HEAVY RAIN EARLIER TODAY MAY HAVE RESULTED IN LOCAL WASHOUTS OF ROADS AND CULVERTS. MOTORISTS ARE URGED TO EXERCISE CAUTION AND REFRAIN FROM DRIVING THROUGH ANY AREA WHERE WATER STILL COVERS THE ROAD AND WHERE THE ROAD SURFACE MAY NOT BE VISIBLE. PLEASE RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ WERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 11:00 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 8, 11:00 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 AM EDT WED SEP 8 2004 .SHORT TERM (REST OF TODAY)... WIDESPREAD RAIN WILL CONTINUE FOR THIS AFTERNOON WITH PERIODS OF HEAVY RAINS. THE SHEAR WITH THE REMAINS OF FRANCES COULD PRODUCE ISOLATED TORNADOES IN SOUTHERN PORTIONS OF FA. EXPANDED WIND ADVISORY ALL THE WAY UP THE BLUE RIDGE WESTWARD. NPW ALREADY OUT. WSR-88D INDICATED THAT HEAVY RAIN BANDS WITH ISOLATED THUNDERSTORMS CONTINUE ACROSS FA. RAINFALL TOTALS ARE ADDING UP QUICKLY THIS MORNING. RATES OF 1 TO 3 INCHES PER HOUR ARE ARE POSSIBLE. PNS HIGHLIGHTS A FEW OF THE HIGHER AMOUNTS WITH AROUND 8 INCHES REPORTED IN WATAUGA COUNTY. NUMEROUS FLOOD WARNINGS IN EFFECT AT THIS TIME. WILL CONTINUE FLOOD WATCH TODAY. MADE ADJUSTMENTS FOR THIS AFTERNOON HIGHS. LOWERED MAXES IN THE GREENBRIER VALLEY AND RAISED HIGH TEMPERATURES IN SOUTHEAST VIRGINIA. ALSO...CHANGES QPF VALUES IN GRIDS FOR THIS AFTERNOON. ZONES AND ISC GRIDS WILL BE AVAILABLE BY 1140 AM. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 730 AM EDT WED SEP 8 2004 SHORT TERM (REST OF TODAY)... ZONES HAVE BEEN UPDATED TO REFLECT NEW TORNADO WATCH. AVIATION... WIDESPREAD RAIN WILL CONTINUE FOR THE REST OF THE DAY. CIGS WILL BE MVRF...WITH IFR CONDITIONS WITHIN THE BAND OF HEAVY RAIN. THE REMNANTS OF FRANCES WILL CREATE HIGH SHEAR CONDITONS. A TORNADO WATCH IS IN EFFECT UNTIL 2 PM. WINDS ALSO INCREASE TO 40-50 KTS AOB 1000 FT AGL. THE FOLLOWING WAS ORIGINALLY ISSUED AT 414 AM EDT WED SEP 8 2004 SHORT TERM (TODAY THROUGH THURSDAY)... USING HPC TRACK OF TD FRANCES WHICH BRINGS CENTER OF SYSTEM INTO FAR WRN CWA BY THE END OF THE DAY. AS TD APPROACHES EXPECT WINDS TO GRDUALLY INCREASE...ESPECIALLY AT HIGHER ELEVATIONS ALONG THE BLUE RIDGE SOUTH OF ROA AND IN THE MOUNTAINS OF NW NC. BEST UPPER DIFFLUENCE AND SERLY UPSLOPE FLOW WILL BE THIS AFTN AS HEAVIEST RAIN PROGRESSES UP THE BLUE RIDGE. MODELS DRY SLOT THE FA BY 00Z FRI TAKING DEEPER MOISTURE NORTH...BUT FNT STILL IN THE AREA UNTIL FRI MORN SO WL CONT CHC POPS. FLOOD WATCH WILL CONTINUE AS SEVERAL LOCATIONS IN THE NC AND FAR SW HAVE HAD ANYWHERE FROM 1 TO 4 INCHES OF RAIN ALREADY. ONLY MINOR CHANGES NEEDE TO MIN/MAX TEMPS THRU THUR. LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... HAVE ADDED IN LOW POPS ON SUN AS GFS BRINGING A SYSTEM THROUGH THE NRN STREAM. MINIMAL CHANGE FOR THE REST OF THIS PERIOD. AVIATION... THE FA WILL REMAIN UNDER THE EFFECTS OF FRANCES...WITH RAIN CONTINUING THROUGH WEDNESDAY EVENING. OVERALL...LIFR/IFR CIGS CAN BE EXPECTED THROUGH THIS TAF PERIOD. VSBYS WILL GENERALLY BE IN THE VFR/MVFR RANGE. LL JET WORKING ITS WAY THRU THE AREA WITH LLWS OF 120G30KT FOR AT LEAST THE NEXT 3 HOURS. STRONGER RAIN BANDS AFTER 09Z SHOULD HELP INCREASE SFC WINDS. WINDS WILL PICK UP ACROSS THE HIGHER ELEVATIONS...ESPECIALLY IN NW NC MTNS...AND THE VIRGINIA BLUE RIDGE AND HIGHLANDS. DURING TOMORROW EXPECT A FEW WIND GUSTS TO 40 OR 50 MPH...BUT MOST LOCATIONS IN THE LOWER ELEVATIONS...BELOW 3000 FEET SHOULD ONLY SEE GUSTS OF 20 TO 30 MPH. && .RNK WATCHES/WARNINGS/ADVISORIES... FOR NCZ001-018-VAZ015-HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY. FOR NCZ002-VAZ007-009>014-016>020-022>024-WVZ042>045-WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT THURSDAY. NC...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING. VA...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING. WV...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING. && SHORT TERM (UPDATE)...KK
Hazardous weather outlook, Sep 8, 5:30 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 530 AM EDT WED SEP 8 2004 .THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL MOVE FROM FAR SOUTHEAST TENNESSEE INTO SOUTHERN WEST VIRGINIA BY THIS EVENING. THIS WILL BRING WIDESPREAD RAIN...HEAVY AT TIMES TO THE REGION. AS THE LOW APPROACHES WINDS WILL ALSO INCREASE TODAY ESPECIALLY AT HIGHER ELEVATIONS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). SPOTTER ACTIVATION WILL BE LIKELY. NCZ001-018-VAZ015-090910- ASHE NC-GRAYSON VA-WATAUGA NC- 530 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS UP TO 45 MPH ARE LIKELY. THE COMBINATION OF STRONG WINDS AND SATURATED GROUND WILL LEAD TO NUMEROUS DOWNED TREES. A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE INFORMATION. NCZ002-VAZ007-009-010-012-016-WVZ042-090910- ALLEGHANY NC-BLAND VA-CARROLL VA-MERCER WV-SMYTH VA-TAZEWELL VA- WYTHE VA- 530 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS UP TO 35 MPH ARE LIKELY. THE COMBINATION OF GUSTY WINDS AND SATURATED GROUND MAY LEAD TO DOWNED TREES. A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE INFORMATION. NCZ003>006-019-020-VAZ011-013-014-017>020-022>024-032>035-043>047- 058-059-WVZ043>045-090910- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA- HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- SUMMERS WV-SURRY NC-WILKES NC-YADKIN NC- 530 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE INFORMATION.
In the hours before
Special weather statement, Sep 8, 7:40 AM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 740 AM EDT WED SEP 8 2004 NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-081730- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA- 740 AM EDT WED SEP 8 2004 THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL PRODUCE CONDITIONS FAVORABLE FOR TORNADOES. A TORNADO WATCH IS IN EFFECT FOR MUCH OF VIRGINIA AND NORTH CAROLINA ALONG AND EAST OF THE BLUE RIDGE. IN ADDITION...THE SATURATED GROUND COMBINES WITH STRONG GUSTY WINDS WILL LEAD TO DOWNED TREES...ESPECIALLY AT HIGHER ELEVATIONS WEST OF THE BLUE RIDGE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Sep 8, 12:31 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1158 AM TSTM WND DMG 10 SW WENTWORTH 36.30N 79.89W
09/08/2004 ROCKINGHAM NC LAW ENFORCEMENT
SEVERAL DOWNED TREES
&&
HJLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 11:15 AM EDT | Severe Thunderstorm Warning | RNK | Franklin | 60 min |
| Sep 8, 1:41 PM EDT | Tornado Warning | RNK | Pittsylvania | 34 min |
| Sep 8, 1:49 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 56 min |
| Sep 8, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 45 min |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.